Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Back on the ADs?

(7 Posts)
fastdaytears Mon 27-Jul-15 20:24:03

Sorry if this has been asked before a thousand times but am stuck to know where to get advice from. Was on Citalapram for about 3 years mostly at 40mg. I came off it in about a week without advice and everyone around me was really pleased (which was confusing and not overly helpful as they seemed to think I was "fixed"). Now struggling a lot with mood, feel that everything is going wrong and am basically eating, drinking wine, sleeping or crying. I don't know if I should ask to go back on them or that would be a really backwards step. GP was really unsupportive and not wanting to go back there is a factor in leaving things as they are, but I need some sort of light at the end of the tunnel. Have done some CBT but honestly I know there are factors in my life that are making me depressed. Sorry this doesn't make much sense does it?

NotAJammyDodger Mon 27-Jul-15 22:21:32

I know what you mean - people do think that once you're off the ADs everything is dandy. Equally though some of us 'afflicted' want to come off for the same sentiments grin.

Anyway, have you recently come off recently?

Also, a week seems a quick reduction timeframe for 40mg. Granted we all are different, but the phased reduction approach gives the brain more time to gradually adjust to any potential "withdrawals". I have read from other posters here that the withdrawals from total cessation can be really rough, so it would seem not to be a uncommon experience.

AnotherEmma Mon 27-Jul-15 22:26:50

You came off it WAY too fast given you were on it for 3 years! It took me much longer to come off it properly. Shame your GP didn't give you proper advice - shocking really!
I suggest taking it again and coming off it very gradually. It might seem like a backwards step but it will help you move forward in the long run. When I came off it was a bit two steps forwards, one step back for a while! But I did it!
As a suggestion you could try:
1 week of 40mg/day
1 week of alternating 40/30
1 week of 30mg/day
1 week of alternating 30/20
etc etc
You may need to do it even more gradually than this though, ie 2 weeks for each instead of 1.

fastdaytears Mon 27-Jul-15 23:12:23

Withdrawal was horrible. But I can't blame the GP as I didn't ask for any advice just stopped taking them (ran out while abroad...part of a pattern of being totally negligent re my own health). But it was 10 months ago now so I don't know if going back on them would help or not.

NotAJammyDodger Mon 27-Jul-15 23:24:31

I don't see it as a backward step to go back onto the ADs if you think they will help your mood again, and your current state is really distressing for you (and bugger anyone politely tell any friends who think that you're now 'unfixed' they are clueless. grin).

Only you can know if you feel that your symptoms are returning. Also, I don't think ADs work unless you are actually depressed, it's not like taking diazepam / Valium if you know what I mean.

Are you able to see another GP in your practice?

Bakeoffcake Mon 27-Jul-15 23:35:34

I went back on them recently.

I was on 20mgs and felt so well on them that I thought "I'm better now I won't need them" and tried to come off them over 3 months.

I was just like you- crying, sleeping, and anxious. My Dr advised me to go back on them and within a week was feeling like a different person. I've resigned myself to the fact I may be on them for years to come, but I'd much rather do that then feel as awful as I did.

AnotherEmma Tue 28-Jul-15 08:48:21

If you're interested you could look up a book called "How to Quit Without Feeling Shit" (cheesy title I know!) It's about giving up all kinds of things (alcohol, cigarettes, caffeine, drugs) but there is a chapter on anti-depressants. Could be worth a look.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now